Send to

Choose Destination
See comment in PubMed Commons below
J Am Vet Med Assoc. 1997 Mar 1;210(5):655-7.

Atraumatic rupture of the gastrocnemius muscle after corticosteroid administration in a dog.

Author information

  • 1Department of Veterinary Medicine and Surgery College of Veterinary Medicine, University of Missouri, Columbia 65211, USA.


A 6-year-old spayed female Shetland Sheepdog was referred for evaluation of lameness, muscle atrophy, and a partial plantigrade stance of the right hind limb of 5 weeks' duration. Without history of trauma, atraumatic rupture of the right gastrocnemius muscle was diagnosed. Surgical repair was unsuccessful. The dog then developed signs of hyperadrenocorticism. Results of ACTH stimulation and low-dose dexamethasone suppression tests were consistent with iatrogenic adrenal suppression. One deleterious effect of excessive use of corticosteroids on muscle and connective tissue is degenerative myopathy. Steroid-induced myopathy with subsequent rupture of the gastrocnemius muscle was suspected in this dog. Clinical signs of myopathy most often develop with use of triamcinolone acetonide; therefore, care should be taken when administering this and other corticosteroids.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center